fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Multiple Myeloma Chemotherapy- Heart Damage Increases Over Time

Share Button

“Given the frequency of cardiovascular risk factors in multiple myeloma patients as well as the cardiotoxicities associated with the different treatment regimens…”

First do no harm? Not when it comes to multiple myeloma chemotherapy regimens. Oncologists admit that cardiotoxic chemotherapy and radiation can damage your heart. Specifically, cardiotoxic therapies can cause permanent heart damage aka chemotherapy-induced cardiomyopathy. Damage that may worsen over time. I did with me.

I was diagnosed with MM in early 1994. I underwent cardiotoxic chemotherapies during my induction, consolidation and autologous stem cell transplant about a year later.

Nothing was said to me about possible heart damage. Nothing was indicated about my heart health. I was an otherwise healthy 35 year old man.

I believe that chemotherapy- induced heart damage is under-reported. I say this because we MM patients are followed in the months and first few years after our active therapies. As an example, I developed chronic A-Fib 15 years after my ASCT and a diagnosis of chemotherapy-induced cardiomyopathy several years after that.

MM patients need to understand that many chemotherapies cause heart damage.

The chemotherapies that I underwent that can cause heart damage:

  • Adiamycin-
  • Cytoxan (cyclophosphamide)-
  • Busulphan-
  • Melphalan-

Further, studies show that this heart damage can increase or get worse over time. Or maybe it takes years for certain types of heart damage to show-up.

If you are considering heart damaging chemo or radiation, the question for you to answer is if there is anything you can do to limit or prevent heart damage. And the answer is yes. There are two supplements that have been shown to prevent heart damage in chemotherapy administration.

The trick is to take each DURING chemo. Yes, I think you can limit long-term damage from chemo by taking these supplements but I don’t think you can heal your heart completely. At least I haven’t healed my heart damage.

To discuss heart healthy lifestyle therapies (moderate exercise, nutrition, etc.) with a long-term multiple myeloma survivor working to heal his chemotherapy-induced cardiomyopathy,   scroll down the page, post a question or a comment and I will reply to you ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Cardiovascular Complications of Multiple Myeloma Treatment: Evaluation, Management, and Prevention.

“Multiple myeloma treatment regimens consist of proteasome inhibitors (bortezomib, carfilzomib, and ixazomib), immunomodulatory drugs (thalidomide, lenalidomide, and pomalidomide), and steroids. In this paper, we will review the pathophysiology and associated cardiotoxicities of the different multiple myeloma therapeutic modalities and present methods to mitigate the development of cardiovascular complications.

Although proteasome inhibitors and immunomodulatory drugs have led to significant improvements in oncologic outcomes, there is increasing evidence of serious cardiovascular side effects which may be exacerbated in the setting of underlying cardiovascular risk factors or disease.

Cardiotoxicities include cardiomyopathy and heart failure, accelerated hypertension, arrhythmias, and both arterial and venous thromboembolism.

Given the frequency of cardiovascular risk factors in multiple myeloma patients as well as the cardiotoxicities associated with the different treatment regimens, it is essential to closely monitor these patients. Collaboration between cardiologists and oncologists is necessary to ensure patients receive optimal cancer treatment while minimizing cardiovascular risk.

Reversal of doxorubicin-induced cardiac metabolic damage by L-carnitine.

“The findings of this study may suggest that inhibition of fatty acid oxidation in the heart is at least a part of doxorubicin cardiotoxicity and that L-carnitine can be used to prevent the doxorubcin-induced cardiac metabolic damage without interfering with its antitumour activities.”

Coenzyme q10 for prevention of anthracycline-induced cardiotoxicity.

“Preclinical and clinical studies suggest that anthracycline-induced cardiotoxicity can be prevented by administering coenzyme Q10 during cancer chemotherapy that includes drugs such as doxorubicin and daunorubicin. Studies further suggest that coenzyme Q10 does not interfere with the antineoplastic action of anthracyclines and might even enhance their anticancer effects…”

 

Leave a Comment:

7 comments
Carl Harvey says a few months ago

David,
U find the scope of your knowledge impressive and helpful.
My question concerns health insurance. For the last 6 years I have been tied into my wife’s commercial insurance and have zero co/pay. Now she is stepping back and I’m confronted with some serious costs. Do you have any recommendations for affordable insurance options.
Thanks David .
Best
Carl. Harvey

Reply
    David Emerson says a few months ago

    Hi Carl-

    Being a cancer survivor I know far more about health coverage for my cancer, multiple myeloma. I know very little about health coverage for my chemotherapy-induced cardiomyopathy. I am on Medicare parts A and B. I get one echo annually. No meds.

    The only health coverage I can recommend is Medicare. And then Medi gap in addition. Sorry I can’t be more helpful.

    David

    Reply
Multiple Myeloma Symptom, Side Effect, COD- Heart Damage, CICM - PeopleBeatingCancer says last year

[…] Multiple Myeloma Chemotherapy- Heart Damage Increases Over Time […]

Reply
Multiple Myeloma Survivor? Protect Your Heart. - PeopleBeatingCancer says a couple of years ago

[…] Multiple Myeloma Chemotherapy- Heart Damage Increases Over Time […]

Reply
Chemotherapy-induced Heart Failure- Cardiac Rehabilitation Prevent, Heal? - PeopleBeatingCancer says a couple of years ago

[…] Multiple Myeloma Chemotherapy- Heart Damage Increases Over Time […]

Reply
Mary Archer says a couple of years ago

Any Chemotherapy for multiple myeloma with no cardiac complications

Reply
    David Emerson says a couple of years ago

    Hi Mary,

    That’s an interesting question. Searching for information on line about it reveals answers that complicate the answer. Meaning, there are specific chemotherapy regimens that are know to be cardiotoxic and there are other chemotherapy regimens that can cause issues that can cause problems with the heart. Part of that last sentence means that chemo can damage organs that then can cause heart damage.

    Regardless, I advocate therapies shown to protect the patient’s heart- coQ10, for example.

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6119131/

    David Emerson

    Reply
Add Your Reply